138:
Hypersensitivity to paracetamol: placebo effect or overdiagnosis?
Saturday, March 3, 2018
South Hall A2 (Convention Center)
Andressa Zanandréa, Cláudia Castilho Mouco, João Paulo de Assis, MD, Gabriella Melo Fontes Silva Dias, MD, Raisa Borges Castro, MD, Rebeca M. Brugnolli, Jorge Kalil, MD,PhD, Antonio Abilio Motta, Pedro Giavina-Bianchi, MD PhD FAAAAI, Marcelo V. Aun, MD
RATIONALE: Paracetamol is considered safe in patients with urticaria or angioedema triggered by non-steroidal anti-inflammatory drugs (NSAIDs). However, there are patients who report a reaction to this drug and they end up with no therapeutic option.

METHODS: We retrospectively analyzed patients' medical records from 2005 to June 2017. Patients with chronic urticaria exacerbated by NSAIDs (NECD) or urticaria / angioedema induced by NSAIDs (NIUA) were submitted to TPO with paracetamol (dose 1 Drop / kg body weight, up to 500mg), which reported reactions to this drug and at least one other NSAID of a different class. We evaluated demographic characteristics, clinical picture triggered by the drugs in the referred reactions and the results of the TPO with the drug.

RESULTS: A total of 116 patients (77% women), with a mean age of 38 years, 25 (21.6%) with NECD and 91 with induced urticaria / angioedema were evaluated. We found 12 positive TPOs (10.3%), 8 (6.9%) with paracetamol reaction and 4 (3.4%) reactions to placebo. Of the patients with objective reactions to acetaminophen, 5/8 had urticaria, 2/8 had angioedema and 1/8 urticaria and angioedema. The placebo reactors presented just pruritus (2/4) and urticaria (2/4). There was no anaphylaxis.

CONCLUSIONS: Paracetamol has been shown to be safe in patients with urticaria / angioedema induced or exacerbated by NSAIDs, even when they reported a previous reaction to it. Among the positive TPs, 1/3 were reactions to placebo, showing importance of the emotional component and the need to use it before the challenge.